“If the population of patients with TSA is 10 or 20% as Dr. Fukaya mentions, why is the number of patients with atopic dermatitis increasing? Is there any possibility that TCS application prolongs AD and postpones the natural healing?”
In fact, the number of patients with AD has been increasing after TCS was produced and came onto the market more than half a century ago . There is no other disease that a population of the patients increased after a medicine for the disease had been produced.
One Japanese researcher presented an interesting article in 2010 about experiments using AD model mice. Mice treated with a kind of chemicals on the skin repeatedly develop AD like dermatitis. He compared the skin (ear) thickness and scratching behavior of TS treated group and non-treated group. The result revealed TS improve the skin thickness but argument the frequency of scratching behavior.The results were the same when he changed mice strain, chemicals or the kinds of TS.
Repeated topical application of glucocorticoids augments irritant chemical-triggered scratching in mice. Fujii Y et.al. Arch Dermatol Res. 2010 Nov;302(9):645-52.
The above figure is from Fujii’s article. TPA is a kind of chemical which causes eczema. The white bar is of mice not treated with TS and the black bar is of TS-treated. TS suppress the eczema (ear swelling) but increase scratching frequency.
Then, he measured the concentrations of the substanceP and NGF(nerve growth factor) of the skin lesion which are both associated with itch sensation of the skin. Both were increased in the TS-treated lesion than non-treated lesion.
To explain instinctively for easy understanding, repeated stimulation by antigens causing eczema which subside apparently by application of TS, also cause decreased threshold of scratching. Inflammation that TS suppress is substantially a protection against extrinsic stimuli. After the suppression by TS, another mechanism of protection must start if the stimulus doesn't disappear. It is the mechanical protection by scratching behavior.
Some patients would agree in the result of experiments from their own experience. The itching just before the withdrawal when those patients felt ineffectiveness to TS seems to be very offensive and strange. The itching stays very inward and they often tell the itching after TSW is also itching but very different from that of before withdrawal. The latter is far better than the former.
The above mentioned Japanese researcher is Fujii in his name and he belongs to Astellas pharma Inc. which is the manufacturer and provider of Protopic ointment.
As I have already written, the history of Protopic (or Elidel in Europe) is dramatic. In around 2000, Protopic appeared like a savior of the TSA problem. We dermatologists all thought that TSA or rosacea-like dermatitis due to TS at least in the face would disappear in several years. But several cases were reported that Protopic also caused rosacea. All people concerned were shocked and thought “ What is the merit of Protopic if it also causes rosacea?” I imagine Fujii was also one of them. By the way,there was another preceding report by other researchers that Protopic was superior to TS in the suppression of scratching behavior.
Inhibition of scratching behavior associated with allergic dermatitis in mice by tacrolimus, but not by dexamethasone. Inagaki N et al. Eur J Pharmacol. 2006 Sep 28;546(1-3):189-96.
Fujii might have been interested in it and retest it. The results were more than he expected. He has revealed not only the superiority of Protopic to TS but also the negative aspect of TS about the prolongation of the disease. Fujii concluded the end of the article like the following.
In summary, this study is the first to show the potential of topical glucocorticoids to augment itch sensation, not via the augmentation of inflammation. This phenomenon might result from the augmentation of SP and NGF production, along with nerve fiber extension, at the application site.
Given the profound impact of scratching on skin inflammation, these findings might explain the etiology of the exacerbation of atopic dermatitis and other dermatitises, which occurs after long-term or inappropriate use of topical glucocorticoids.
What should Fujii or Astellas pharma inc. do next? Can they promote Protopic successfully by introducing the above result of experiments to dermatologists who are prescribing TS everyday?
TS are the main tool for most dermatologists and they can’t replace all to Protopic. Maybe dermatologists feel stressful and even emotional if Protopic were promoted in such a way.
From the viewpoint of patients, I am certain that Protopic should be promoted like that. Though I or my children are not eczema sufferers, I would prefer Protopic to TS if I must use definitely either of the two. Protopic has a risk of carcinogenesis. But I would take the risk of it rather than a risk of prolongation of healing by TS because the former seems to be much rarer than the latter instinctively (I only mean there is not such a statistics).
About the relation with my hyaluronic acid lotion, it certainly prevents the atrophy of the epidermis due to TS and development of TSA. I definitely recommend using it to TS users. But argumentation of scratching behavior due to TS would not be suppressed by it. So I recommend not to use TS for so long a time even if the patient applied my hyaluronic lotion. That is my thinking at present.
PS; I uploaded my self-introduction video on Youtube because some of you might have intetest in what a guy I am. Please watch to enjoy it.http://www.youtube.com/watch?v=oh8uz7OObr8&feature=youtu.be
Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.